Colorado, 2008

Winter Storm in Colorado, December 13 to 14, 2008

December 13 to 14, 2008 · NWS PUB · 4 events in 4 counties and zones

mainly in the mountains of southern Colorado. and an impressive 32 inches near the summit of Wolf Creek Pass (Mineral County).

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A storm system produced generous amounts of snow...mainly in the mountains of southern Colorado. Some snow amounts include up to 6 inches in Pueblo West (Pueblo County)...13 inches on Monarch Pass (Chaffee County)...and an impressive 32 inches near the summit of Wolf Creek Pass (Mineral County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 13, 4:36 AM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Dec 13, 4:36 AM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
436 AM MST SAT DEC 13 2008

.SHORT TERM...
(TODAY AND TONIGHT)

...COMPLEX WEATHER PATTERN TODAY AND TONIGHT...
...HIGH RISK OF HAZARDOUS WINTER WEATHER CONTINENTAL DIVIDE...
...WINDY TO VERY WINDY MUCH OF SOUTHERN CO TODAY...

CURRENTLY...PUB RADAR SHOWING WIND SIGNATURE ALONG THE LEE OF THE
RAMPART RANGE...PIKES PEAK...WET MOUNTAINS...AND SOUTHERN SANGRE DE
CRISTO MOUNTAINS. MOUNTAIN WAVE WIND EVENT BEGINNING TO TAKE
SHAPE...THE BIGGEST QUESTION IS THE SEVERITY. SURFACE WINDS HAVE
BEEN GUSTING TO 45-55KT ALONG THE RAMPART RANGE PER AIR FORCE
ACADEMY SENSORS...BUT AIR FORCE ACADEMY AIRPORT IS LIGHT EASTERLY
ALONG WITH THE COLORADO SPRINGS AIRPORT. MOUNTAIN WAVE ROTOR LIKELY
GIVEN THE EASTERLY WINDS THAT DEVELOP FROM THE AIR FORCE ACADEMY AND
COLORADO SPRINGS AIRPORT. MEANWHILE...FROM LA VETA PASS TO
WALSENBURG(GAP FLOW) INCLUDING THE LEE OF THE SOUTHERN SANGRE DE
CRISTO MOUNTAINS(MOUNTAIN WAVE)...WINDS HAVE BEEN GUSTING TO
30-40KTS.  FURTHERMORE...THE HIGH TERRAIN MONARCH AWOS SENSOR HAS
BEEN SUSTAINED AROUND 40KTS AND GUSTING 60KTS. QUITE THE TEMPERATURE
CONTRAST IN THE WINDY AND NON-WINDY AREAS...ESPECIALLY ACROSS PUEBLO
COUNTY...MID 20S AT PUEBLO AIRPORT AND 40S NEAR THE MOUNTAINS.  NOT
MUCH SNOW ACROSS WESTERN CO...BUT THAT WILL LIKELY SOON CHANGE.
WATER VAPOR IMAGERY AND RUC MODEL UPPER AIR ANALYSES SHOWED THE NEXT
UPPER LEVEL JET STREAK AND ASSOCIATED TROUGHS/MOISTURE DRIVING
THROUGH THE GREAT BASIN...AND TAKING AIR ON CO EARLY THIS MORNING.

TODAY...WELL ADVERTISED UPPER LEVEL 100-140KTS JET STREAK TO MOVE
INTO CO LATER TODAY. SURFACE CYCLOGENESIS WILL LIKELY DEVELOP ACROSS
SOUTHEASTERN WY WITH A LEE SIDE TROUGH EXTENDING ACROSS EASTERN CO
PLAINS. THE BULLSEYE FOR QPF/SNOW AMOUNTS/POPS APPEARS TO BE AROUND
THE CONTINENTAL DIVIDE GIVEN THE COMBINATION OF SYNOPTIC SCALE
ASCENT AND FAVORED WEST-SOUTHWEST OROGRAPHIC FLOW LATER THIS
AFTERNOON. SNOW...HEAVY AT TIMES...AND BLOWING SNOW WILL DEVELOP
ACROSS THE CONTINENTAL DIVIDE THIS AFTERNOON. MEANWHILE...EAST OF
THE CONTINENTAL DIVIDE...WINDY TO VERY WINDY CONDITIONS WILL
PROBABLY BE THE MAIN FORECAST CONCERN TODAY. HAVE WIND GUSTS JUST
BELOW WARNING CRITERIA FOR THE MOUNTAINS AND NON-MOUNTAINS GENERALLY
ALONG AND WEST OF THE I-25 CORRIDOR. THERE IS A LOT OF WIND ALOFT
AND WOULD NOT BE SURPRISED TO SEE A FEW WIND GUSTS TO AROUND 50KTS
ACROSS THE SAN LUIS VALLEY...MOUNTAIN VALLEYS...AND WEST OF THE
I-25. WARMER TEMPERATURES STILL LOOK ON TARGET FOR TODAY GIVEN THE
INCREASED WIND SPEEDS.

TONIGHT...RELATIVELY STRONG UPPER LEVEL JET STREAM TO REMAIN OVER
MUCH OF CO. WINDY TO VERY WINDY CONDITIONS LIKELY ACROSS MUCH OF
SOUTHERN CO TONIGHT...WHICH MAKES THE LOW TEMPERATURE FORECAST VERY
PROBLEMATIC. LOW TEMPERATURES WILL LIKELY OCCUR AROUND 14Z/15Z
TOMORROW MORNING...WHICH COULD TURN OUT TO BE TOMORROWS HIGH
TEMPERATURES. THUS...RELATIVELY WARM TEMPERATURES MAY ACTUALLY OCCUR
MUCH OF THE NIGHT TONIGHT ACROSS SOUTHEASTERN CO. PERIODS OF SNOW
AND AREAS OF BLOWING SNOW WILL CONTINUE AROUND THE CONTINENTAL
DIVIDE. WILL ADD A WINTER WEATHER ADVISORY FOR ZONES 61/62/63/64/67.
MODIFIED ARCTIC AIR MASS TO DROP INTO THE PALMER DIVIDE AND EAST
CENTRAL CO AROUND 09Z-12Z/14. GFS HAS A LITTLE MORE QPF LATE TONIGHT
ACROSS THE MOUNTAINS/HIGH VALLEYS INTO THE PALMER DIVIDE...SO WILL
ADJUST FORECAST BASED ON THIS AND BOUS ADJUSTMENTS FOR A FASTER
SYSTEM. METZE

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

HEAVY SNOW WILL CONTINUE THROUGH AT LEAST SUNDAY MORNING ACROSS
THE WESTERN MTNS/HIGH VALLEYS AS DYNAMICS ASSOC WITH UPPER JET
MOVING ACROSS NRN NM/SRN CO MOVES ACROSS THE AREA. LAPSE RATES
STILL FAIRLY STEEP ACROSS THE MTS AND EXPECT CAA TO CONTINUE
THROUGH THE DAY. BY AFTN...BEST DYNAMICS WILL BE MOVING INTO THE
CENTRAL PLAINS...THOUGH THERE WILL STILL BE ENOUGH MOISTURE PINNED
UP ALONG THE CONTDVD IN WESTERLY OROGRAPHIC FLOW TO KEEP HIGHER
MTS ALONG THE CONTDVD SOCKED IN ALL DAY. ATTENTION TURNS TOWARDS
ARCTIC FRONT WHICH WILL SURGE THROUGH THE SOUTHEAST PLAINS EARLY
SUNDAY MORNING. IN FACT...HIGH TEMPS WILL LIKELY BE THE SAME AS
THE LOW TEMPS FROM THE NIGHT BEFORE (OCCURRING AROUND 15Z) WITH
TEMPS FALLING THROUGH THE AFTN. CHALLENGE WILL BE SNOW POTENTIAL
ACROSS THE PLAINS. FRONTOGENETICAL FORCING DURING THE MORNING
SHOULD BE SUFFICIENT TO PRODUCE SCATTERED TO NUMEROUS SNOW SHOWERS
ACROSS THE SE PLAINS...WITH BEST POTENTIAL LINGERING ALONG THE
LOWER EASTERN SLOPES OF THE SE MTS/ADJACENT PLAINS IN SHALLOW POST
FRONTAL UPSLOPE LAYER. FOR NOW...DO NOT THINK SNOWFALL WILL BE
PARTICULARLY HEAVY ACROSS THE EASTERN MTS/ADJACENT PLAINS AS
ISENTROPIC ANALYSIS SUGGESTS NEUTRAL BECOMING DOWNGLIDE BY THE
AFTERNOON. HOWEVER THERE IS SOME INSTABILITY AND A BRIEF SHOT OF
DYNAMICS IN THE MORNING AND WITH MODEL SOUNDINGS SATURATED THROUGH
THE FAVORABLE DENDRITIC GROWTH ZONES -12 TO -18C RANGE...A FEW
INCHES OF FLUFFY SNOW WILL BE POSSIBLE...ESPECIALLY UNDER THE
HEAVIER SNOW BANDS. HAVE BUMPED UP POPS INTO THE LIKELY CATEGORY
FOR THE EASTERN MTS/ADJACENT I-25 CORRIDOR. GUSTY NORTH WINDS
BEHIND THE FRONT WILL MAKE FOR A RAW DAY ACROSS ALL OF THE SE
PLAINS WITH WINTER MAKING A RATHER BRUTAL RE-APPEARANCE.

TROF RELOADS IN THE WEST AS MORE ENERGY DROPS SOUTH OUT OF CANADA.
THIS KEEPS COLD AND UNSETTLED CONDITIONS ACROSS THE AREA FOR
SUNDAY NIGHT THROUGH MONDAY. NEXT PIECE OF ENERGY LIFTS OUT OF THE
WESTERN US MEAN TROF LATE MONDAY AFTN/MONDAY NIGHT WITH SNOW
INTENSIFYING ACROSS THE WRN MTS ONCE AGAIN. ANTICIPATE THAT WE
WILL NEED ANOTHER WINTER STORM WATCH FOR MONDAY AFTN/MONDAY NIGHT
ACROSS THE WESTERN MTS. MID LVL FLOW TURNS MORE SOUTHERLY AS UPPER
JET APPROACHES MONDAY NIGHT AND SE PLAINS COMES UNDER A PERIOD OF
ISENTROPIC UPGLIDE. THIS WILL SPREAD ANOTHER ROUND OF SNOW ACROSS
THE EASTERN PLAINS MON NIGHT. WINDOW FOR SNOWFALL LOOKS FAIRLY BRIEF AS
ENERGY SHOOTS OFF INT THE CENTRAL PLAINS BY EARLY TUES
MORNING...SO NOT EXPECTING A HEAVY SNOW EVENT...BUT AGAIN WITH
FAVORABLE TEMPS IN THE SATURATED LAYER...COULD SEE A COUPLE INCHES
OF FLUFFY SNOW ACROSS PORTIONS OF THE ADJACENT PLAINS MONDAY
NIGHT.

UPPER JET AXIS SHIFTS NORTHWARD INTO CEN CO ON TUES WITH GFS
SUGGESTING FRONTAL BOUNDARY WILL LIFT BACK NORTHWARD DURING THE
DAY. SRN I-25 CORRIDOR COULD WARM BACK UP BUT THINK THE COLD AIR
ACROSS THE PLAINS WILL HAVE A TOUGHER TIME ERODING BACK
NORTH...EVEN BENEATH STRONG WESTERLY FLOW ALOFT. WILL KEEP TEMP GRIDS
BELOW GUIDANCE VALUES FOR NOW.

UNSETTLED CONDITIONS CONTINUE INTO WEDNESDAY NIGHT AS BOTH
GFS/ECMWF KEEP TROF OVER THE WRN US. GFS IS QUICKEST TO WEAKEN THE
TROF AND MOVE IT ACROSS THE AREA WED NIGHT...WHILE ECMWF HANGS ENERGY
BACK OVER THE GREAT BASIN BEFORE MOVING IT ACROSS THE AREA ON
THURSDAY. HOWEVER BOTH MODELS SUGGEST A TRANSITION TO WESTERLY
FLOW BY NEXT WEEKEND WHICH SHOULD MEAN A TREND TOWARDS DRIER AND
WARMER CONDITIONS WITH PERIODIC LIGHT SNOWS POSSIBLE ALONG THE
CONTDVD REGION. -KT

&&

.AVIATION...
PER SHORT TERM DISCUSSION...WINDY TO VERY WINDY CONDITIONS WILL
LIKELY DEVELOP FOR ALL TERMINAL FORECAST POINTS LATER THIS MORNING
AND AFTERNOON. APPARENT ROTOR WILL BE AROUND KCOS THIS MORNING WITH
THE WIND EXTREMELY VARIABLE SWITCHING FROM EASTERLY TO PERIOD
WESTERLY GUSTY WINDS BACK TO EASTERLY. METZE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 5 PM MST
SUNDAY FOR COZ059-061>064-067.

WINTER STORM WARNING FROM 11 AM THIS MORNING TO 5 PM MST SUNDAY
FOR COZ058-060-066-068.

&&

17/31
Hazardous weather outlook, Dec 13, 5:36 AM MST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
536 AM MST SAT DEC 13 2008

COZ058>089-093>099-141400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
536 AM MST SAT DEC 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW IS FORECAST TO DEVELOP ACROSS THE EASTERN SAN JUAN...LA
GARITA...SAWATCH...AND MOSQUITO MOUNTAIN RANGES LATER THIS
AFTERNOON...AND CONTINUE THROUGH TONIGHT. THE SNOW MAY BE HEAVY AT
TIMES...AND WINDY TO VERY WINDY CONDITIONS WILL CREATE BLOWING AND
DRIFTING SNOW. SNOW ACCUMULATIONS BY TONIGHT WILL BE 5 TO 10 INCHES
ABOVE 10000 FEET...AND 1 TO 4 INCHES BELOW 10000 FEET ACROSS THE
CONTINENTAL DIVIDE.

WINDY TO VERY WINDY CONDITIONS WILL BE LIKELY ACROSS MUCH OF
CENTRAL...SOUTH CENTRAL...EAST CENTRAL...AND SOUTHEAST COLORADO
TODAY. WIND GUSTS OF 55 TO 75 MPH WILL BE COMMON ACROSS THE
MOUNTAINS...AND 35 TO 55 MPH ACROSS THE HIGH MOUNTAIN VALLEYS AND
ALONG PORTIONS OF THE INTERSTATE 25 CORRIDOR AND WESTWARDS TOWARDS
THE ADJACENT MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY SNOW WILL CONTINUE ACROSS THE EASTERN SAN JUAN AND THE LA
GARITA MOUNTAINS AND ACROSS THE SAWATCH AND MOSQUITO RANGES OF CHAFFEE
AND LAKE COUNTIES THROUGH SUNDAY. TOTAL SNOWFALL ACCUMULATIONS OF
OF 8 TO 18 INCHES WILL BE POSSIBLE ABOVE 10000 FEET...WITH UP TO 20
INCHES POSSIBLE ACROSS THE EASTERN SAN JUANS...ESPECIALLY ALONG
THE SOUTHWEST FACING SLOPES. GUSTY WEST TO SOUTHWEST WINDS OF 20
TO 35 MPH WITH GUSTS UP TO 50 MPH WILL CAUSE AREAS OF BLOWING AND
DRIFTING SNOW OVER THE MOUNTAIN PASSES WITH DIFFICULT TO
IMPOSSIBLE TRAVEL CONDITIONS. THE LOWER ELEVATIONS OF LAKE AND CHAFFEE
COUNTIES...ALONG WITH THE RIO GRANDE VALLEY AND THE WESTERN SLOPES
OF THE LA GARITAS WILL SEE BETWEEN 2 AND 12 INCHES OF SNOWFALL BY
SUNDAY AFTERNOON.

AN ARCTIC COLD FRONT WILL MOVE ACROSS THE SOUTHEAST PLAINS SUNDAY
MORNING BRINGING COLD AND BLUSTERY CONDITIONS ALONG WITH SOME
LIGHT SNOW TO THE SOUTHEAST MOUNTAINS AND PLAINS. TEMPERATURES ON SUNDAY
WILL BE SIGNIFICANTLY COLDER...WITH DAY TIME TEMPERATURES FALLING
INTO THE 20S BY AFTERNOON.

LIGHT SNOW WILL CONTINUE OVER THE MOUNTAINS SUNDAY NIGHT WITH
SNOWFALL RAMPING UP ACROSS THE WESTERN MOUNTAINS AGAIN BY MONDAY
AFTERNOON. HEAVY SNOWFALL ACCUMULATIONS WILL BE POSSIBLE ONCE
AGAIN ACROSS THE WESTERN MOUNTAINS THROUGH MONDAY NIGHT.
MEANWHILE...SNOW WILL SPREAD ACROSS THE SOUTHEAST PLAINS MONDAY
NIGHT WITH GENERALLY LIGHT SNOWFALL ACCUMULATIONS ANTICIPATED.

COLD AND UNSETTLED WEATHER WILL CONTINUE THROUGH THURSDAY AS
PERIODIC WEATHER DISTURBANCES MOVE ACROSS THE REGION BRINGING
BOUTS OF ISOLATED TO SCATTERED SNOW SHOWERS ACROSS THE PLAINS
WITH WIDESPREAD SNOW CONTINUING ALONG AND WEST OF THE CONTINENTAL
DIVIDE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AROUND THE CONTINENTAL DIVIDE IN THE SOUTHWEST AND CENTRAL
MOUNTAINS THROUGH TONIGHT.

17/31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, La Garita Mountains Above 10000 Ft

When
December 13, 6:00 AM MST to December 14, 8:00 PM MST
Where
La Garita Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.778, -106.530 (the zone’s center; the record gives no point)

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
December 13, 6:00 AM MST to December 14, 8:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
December 13, 9:00 AM MST to December 14, 10:00 AM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
December 13, 9:00 AM MST to December 14, 10:00 AM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146046, 146047, 146044, 146045.